Thunderstorm Wind, De Kalb
- When
- August 29, 10:43 AM CST
- Where
- De Kalb County, Sycamore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.980, -88.680
Medium sized tree limbs were blown down.
Thunderstorms moved across northern Illinois during the late morning and early afternoon of August 29th producing swaths of significant wind damage. Scattered thunderstorms developed across east central Illinois during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms moved across northern Illinois during the late morning and early afternoon of August 29th producing swaths of significant wind damage. Scattered thunderstorms developed across east central Illinois during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 29, 9:56 AM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1056 AM CDT Mon Aug 29 2022 .UPDATE... Issued at 1056 AM CDT Mon Aug 29 2022 Scattered severe thunderstorms continue to be possible this afternoon. An upper-level trough continues to reside across the upper Midwest with a surface cold front located along a line from Dodgeville, WI to Cedar Rapids, IA. Ahead of this cold front a warm and very moist airmass is in place characterized with temperatures already in the upper 70s and lower 80s with dew points in the low to mid 70s. This warm moist airmass has continued to become unstable with RAP mesoanalysis showing 2500 to 3000 J/kg of MLCAPE located across northeastern Illinois and northwest Indiana which has allowed the showers and thunderstorms located over eastern Iowa to continue to develop and begin to approach severe limits. Wind shear this morning continues to be the limiting factor with 0-6 km bulk shear currently being analyzed around 15 to 20 kts, but these values are expected to increase as the mid-level flow increases this afternoon with values forecast to reach around 35 to 40 kts which is sufficient to support the development of organized severe thunderstorms. These storms would be capable of producing damaging winds upwards of 80 mph, possibly some large hail, and possibly a tornado or two. Given this potential a Severe Thunderstorm Watch has been issued for most of our northeastern Illinois counties until 4 PM this afternoon, but an additional watch may be need later this afternoon as storms move into northwest Indiana. While guidance has continued to struggle with the ongoing thunderstorms moving across northern Illinois, the potent environment across the area should allow additional storms to develop this afternoon which guidance has continued to support. These additional thunderstorms would also pose a severe threat given the more favorable environment characterized by better instability and wind shear as noted above. The severe threat is expected to continue through at least mid evening as the cold front moves through the area. Once the front clears the area this evening the going forecast continues to look in good shape with high pressure moving in which will keep the weather pleasant for the rest of the upcoming week. Yack && .SHORT TERM... Issued at 355 AM CDT Mon Aug 29 2022 Through Tuesday... The main forecast focus this morning revolves around the increasing threat for an episode of severe wind producing thunderstorms this afternoon and evening, some potentially significant. Very heavy rainfall is also of concern with these storms, and as such at least a localized flash flood threat could develop for some areas later this afternoon into the evening. Aside from a few lingering storms across far eastern sections of my northwestern IN counties, all is quiet across the area, at least for the time being. Our main focus for convective development today will be tied to a potent cold front expected to shift southeastward across the area this afternoon through the evening. An extremely moist and unstable environment characterizes the prefrontal environment across the region, and this was sampled well in yesterday evenings RAOBs upstream of the area. For example, both the 00z TOP and OAX soundings indicated MLCAPE values of nearly 4,000 J/KG thanks to the presence of extremely steep mid-level lapse rates (8.5C + per KM) within an Elevated Mixed Layer (EML). This is of concern for our area today as our airmass overhead will be similar and will support explosive thunderstorm development once the capping inversion erodes. This looks very likely to occur over northern IL as soon as the early afternoon timeframe (1-3 pm) when mid-level height falls/cooling associated with the digging upper trough over the Upper Midwest begin to overspread the surface frontal zone. Prior to our main severe weather threat this afternoon, it remains possible that a scattered band of elevated storms could develop across WI southward into northern IL along the nose of the better lower-level Theta-E advection around daybreak and shift eastward across northeastern IL through the mid-morning hours. Confidence on the extent of these storms remains low at this time, but should these storms develop, there could be a hail threat with them given the very steep mid-level lapse rates noted above. Once surface based storm initiation takes place this afternoon, potentially right overhead across far northern IL, it is expected to rapidly intensify and organize thanks to the strong instability and increasing mid-level flow. Initial storm development may be in the form of supercell structures, with an associated large hail and wind threat. However, rapid upscale growth into a high wind producing MCS is likely by mid to late this afternoon, with very strong damaging wind gusts (60-80 mph) becoming the primary hazard. The severe and heavy rainfall threat with the MCS should gradually sag southward late this afternoon and evening, before the convection shifts out of my southern counties sometime late this evening into the overnight. The primary severe threat north of I-80 looks to be in the 2 to 6 pm timeframe, with areas south of I-80 likely to be more in the 4 to 9 pm time frame. Heavy rainfall and possible flash flooding will also be of concern later today through this evening given the very rich moisture. Precipitable water values near 2" will support extremely heavy rain rates with these storms, so even short residence times could result in a quick 1 to 2" rainfall amounts. In areas that become favorable for west-to-east training, excessive rainfall amounts in excess of 3" could easily occur. At this time, areas along and south of I-80 look to have the highest potential for at least a short period favorable for west-to-east training storms late this afternoon into the evening. Once the storms end with the frontal passage into tonight, we will be transitioning to a cooler and much less humid airmass for Tuesday. Expect pleasant conditions on Tuesday with highs in the 70s to around 80 amidst breezy northwesterly winds. KJB && .LONG TERM... Issued at 355 AM CDT Mon Aug 29 2022 Tuesday night through Sunday... Dry and pleasant weather is expected through the remainder of the work week, with high temperatures forecast to be in the upper 70s to around 80. Temperatures do look to moderate back into the 80s next weekend as upper level ridging tries to build eastward into the area, but at this time the weather continues to look quiet. KJB && .AVIATION... For the 12Z TAFs... Primary aviation forecast concerns: * Widely scattered showers/storms possible early this AM across far northern IL * Timing of afternoon thunderstorms, including severe risk A few widely scattered showers and storms are possible across far northern IL through the mid morning hours. One such storm is currently moving across RFD. Areal coverage of these should remain low, so we have opted to leave a formal mention for any showers or storms at the Chicago area terminals this morning. Attention then turns to today's thunderstorm potential this afternoon. Confidence continues to increase that we will see robust thunderstorms develop somewhere across far northern IL after 19z. These storms are expected to become severe, with the potential for some instances of very strong wind gusts in excess of 60 kt and very heavy rainfall. The favored timing for these storms continues to be the mid to late afternoon hours for the Chicago area terminals, and the early to mid afternoon hours for RFD. The only change from the 06z TAFs was to upgrade the mention from a PROB30 to a tempo group. The focus for these storms will sag south with the cold front into this evening, with generally light westerly winds expected overnight. Winds then shift northwesterly and become breezy Tuesday morning. Petr/KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1138 AM CDT Mon Aug 29 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-301645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1138 AM CDT Mon Aug 29 2022 /1238 PM EDT Mon Aug 29 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Elevated damaging wind risk...up to 80 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
While there is a chance for a few severe thunderstorms this
morning, more robust thunderstorms are expected to develop after
about 1 PM. Rapid intensification could support some isolated
instances of hail. However, strong potentially destructive winds
are expected to quickly become the primary severe threat through
the late afternoon and early evening hours. A tornado or two is
also possible.
Very heavy rainfall is also expected to accompany these storms,
and this could result in areas of flooding, especially in any
locales that experience prolonged periods of storms. The main
threat for isolated flash flooding may be realized south of
Interstate 80 this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward east southeast at 40 to 45 mph.
LMZ740>745-301645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1138 AM CDT Mon Aug 29 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Elevated thunderstorm wind gust risk...up to 65 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1056 AM CDT Mon Aug 29 2022
ILZ003-004-008-010-011-291700-
De Kalb IL-Boone IL-Winnebago IL-Ogle IL-Lee IL-
1056 AM CDT Mon Aug 29 2022
...Gusty thunderstorms will impact portions of eastern Ogle, central
Lee, De Kalb, eastern Winnebago and Boone Counties through NOON
CDT...
At 1054 AM CDT, Doppler radar was tracking a line of thunderstorms
producing gusty winds, moving east at 40 mph. This line of storms
may intensify.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockford, DeKalb, Belvidere, Loves Park, Machesney Park, Sycamore,
Dixon, Roscoe, Rochelle, South Beloit, Rockton, Poplar Grove, Genoa,
Amboy, Shabbona, Rockford Airport, Candlewick Lake, Cortland, Cherry
Valley and Davis Junction.
Including the following interstates...
I-39 between mile markers 80 and 123.
I-88 between mile markers 48 and 95.
I-90 between mile markers 1 and 31.
This includes... Northern Illinois University, Boone County
Fairgrounds, Lee County Fairgrounds, Rock Cut State Park, Rock Valley
College, Rockford Aviators Baseball, and Rockford Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
north central and northeastern Illinois.
&&
LAT...LON 4249 8871 4176 8870 4163 8894 4179 8963
4200 8926 4222 8918 4249 8917
TIME...MOT...LOC 1554Z 281DEG 36KT 4209 8925
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BorchardtSpecial Weather Statement National Weather Service Chicago/Romeoville IL 1127 AM CDT Mon Aug 29 2022 ILZ005-006-012-013-019>021-023-032-103>108-291930- McHenry-Lake IL-Kane-DuPage-La Salle-Kendall-Grundy-Kankakee- Livingston-Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will- Including the cities of Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, and Beecher 1127 AM CDT Mon Aug 29 2022 ...Thunderstorms with gusty winds moving across northern Illinois... Thunderstorms with gusty winds will continue moving across northern Illinois through early afternoon. The strongest storms will move through Kane, Kendall, DuPage, and Will counties, where winds may be strong enough to move lawn furniture and even down a few tree limbs. Otherwise, all thunderstorms will produce frequent lightning and downpours. Additional thunderstorms may develop this evening with a damaging wind threat. Stay up to date on the forecast. Borchardt
The Chicago radar (KLOT), 65 km away, was scanning. The volume nearest the first event began at 16:42 UTC.
77 thunderstorm wind, 2 hail. Local standard time, as filed.
Medium sized tree limbs were blown down.
A webcam caught a large tree that was blown over along the Fox River.
Multiple small tree limbs were blown down in Elgin.
Large trees were snapped and large tree limbs were blown down, some onto power lines near National Street and Villa Street.
Small tree limbs 2 inches in diameter were blown down near Butterfield Road and Route 59. A tree limb 4 to 5 inches in diameter was snapped off a small tree.
A photo showed a 14 inch diameter tree limb snapped near the intersection of Higgins Road and Churchill Road.
A six inch diameter tree limb was blown down onto a fence near North Avenue and Glen Ellyn Road.
A wind gust to 60 mph was measured by Hoffman Estates Emergency Management.
A large tree limb was blown down on Kerwood Street.
Tree limbs 6 to 8 inches in diameter were blown down.
Multiple tree limbs up to 6 inches in diameter were blown down in Mt Prospect including at least one on a vehicle and another on power lines.
A photo shared on social media showed part of a large tree that was blown down near Rivers Casino. Another tree 18 inches in diameter was snapped at its base. This tree appeared to be rotten.
A wind gust to 58 mph was measured by a runway wind sensor at Chicago O'Hare Airport.
A healthy 12 inch diameter tree was snapped at its base.
A large tree limb was blown onto power lines near Canfield Avenue and Talcott Avenue.
A photo shared on social media showed a small tree snapped at its base near Golf Road and Rand Road.
Large tree limbs were blown down.
Multiple tree limbs were blown down in the Edison Park neighborhood of Chicago.
Multiple tree limbs were blown down in the Norwood Park neighborhood of Chicago.
Tree limbs were blown down in Ottawa. One tree was snapped and a utility pole was bent.
A wind gust to 62 mph was measured at a US Army Corp of Engineers weather station.
Multiple trees and power lines were blown down in Streator. A tree limb fell on a home in the 700 block of South Monroe Street.
Multiple tree limbs were blown down in the Mont Clare neighborhood of Chicago.
Multiple tree limbs were blown down in the Dunning neighborhood of Chicago.
Multiple tree limbs were blown down in the Jefferson Park neighborhood of Chicago.
A tree was partially uprooted and fell onto power lines. A large part of another tree snapped off and crushed a car.
Multiple tree limbs were blown down in northern sections of the Austin neighborhood of Chicago.
Multiple tree limbs were blown down in the Belmont Cragin neighborhood of Chicago.
Multiple tree limbs were blown down in the North Park neighborhood of Chicago.
A photo shared on social media showed a tree limb hanging from power lines in the 3100 block of Hartzell Street.
Tree limbs 8 inches in diameter were blown down and a screen door was damaged.
Multiple tree limbs were blown down in the Albany Park neighborhood of Chicago.
Several photos were shared on social media of multiple trees and tree limbs blown down. One large tree limb fell on a pickup truck in the 1700 block of Pulaski Road.
Multiple tree limbs were blown down in the West Town neighborhood of Chicago.
Multiple tree limbs were blown down in the Irving Park neighborhood of Chicago.
Multiple tree limbs were blown down in the Humboldt Park neighborhood of Chicago.
Multiple large tree limbs and small trees were blown down.
A large portion of a tree 18 inches in diameter was blown down at Howard Street and Eastlake Terrace.
Multiple tree limbs were blown down in the Lincoln Square neighborhood of Chicago.
Multiple tree limbs were blown down in the West Ridge neighborhood of Chicago.
A four inch diameter tree limb was blown down on a car.
A wind gust to 59 mph was measured at the Montrose Harbor Light.
Tree limbs were blown down which damaged a fence.
Multiple tree limbs were blown down in the Englewood neighborhood of Chicago.
Multiple tree limbs were blown down in the New City neighborhood of Chicago.
A photo shared on social media showed tree limbs blown down on a car in the 7000 block of North Washtenaw Avenue.
Multiple tree limbs were blown down in the Greater Grand Crossing neighborhood of Chicago.
Multiple tree limbs were blown down in the Beverly neighborhood of Chicago.
Multiple tree limbs were blown down in the Morgan Park neighborhood of Chicago.
Multiple tree limbs were blown down in the Washington Heights neighborhood of Chicago.
A large tree limb was blown down blocking both directions of Sand Ridge Road.
Small tree limbs were blown down.
A photo shared on social media showed a semi trailer tipped over at an industrial parking lot.
A photo shared on social media showed a 6 inch diameter tree limb blown down near Bremer Street.
Multiple large tree limbs were blown.
Multiple large trees were blown down along the Midewin Iron Bridge Trailhead.
A few small tree limbs were blown down along with a power line.
Multiple tree limbs 5 to 6 inches in diameter were blown down.
Small tree limbs were blown down northwest of Bourbonnais.
Large tree limbs were blown down near Interstate 57 and Wilmington Road.
A six inch diameter tree limb was blown down near County Line Road and Route 52.
Widespread tree damage was reported on the northwest side of Peotone.
A nine inch diameter tree limb was blown down near Corning Avenue and Conrad Avenue.
Photos shared on social media showed several tree limbs 6 to 8 inches in diameter blown down.
A wind gust to 69 mph was measured 35 feet above the ground on the police station near 3rd Street and Main Street. Numerous 4 to 5 inch diameter tree limbs were blown down with debris in roadways.
Multiple large tree limbs were broken at the Olivet Nazarene University Campus.
A private weather station measured a wind gust to 74 mph.
Trees and tree limbs were blown down. A two foot diameter tree which was rotted was blown down blocking a road. A one foot diameter tree limb was blown down onto a car.
Trees and tree limbs were blown down.
Trees and tree limbs were blown down.
Utility poles were blown down with debris on roadways near County Roads 6000 North and 7500 East.
Trees and tree limbs were blown down. A 6 to 8 inch diameter tree limb was blown down near Maple Street and Taylor Street.
Small tree limbs were blown down near Route 1 and County Road 10500 North.
A tree and several tree limbs were blown down at a farm near Clifton.
A twenty foot tall, six inch diameter apple tree was blown down near Bull Creek Road and Route 17.
A tree was snapped.
A utility pole and power lines were blown down blocking roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052302, 1052301, 1052299, 1052300, 1052298, 1044032, 1052297, 1051138, 1051137, 1051135, 1051139, 1051136, 1050635, 1051116, 1051125, 1051127, 1051085, 1051087, 1051088, 1051099, 1051066, 1051067, 1051078, 1051079, 1051082, 1051102, 1051073, 1051075, 1051076, 1050765, 1050771, 1051077, 1051096, 1050775, 1050779, 1050780, 1050766, 1050770, 1050781, 1050782, and more.